Alert archive / Puerto Rico / Flash Flood Warnings in 2022

Flash Flood Warning 72, NWS JSJ

October 27, 2022

NWS JSJ issued this flash flood warning at Oct 27, 2022, 6:54 AM CDT. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 27, 2022, 6:54 AM CDT (11:54 UTC)
Expired
Oct 27, 2022, 12:00 PM CDT
In force
5 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 108 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 27, 7:42 AM CDTFLOOD2 Nnw La Parguera, PR911 CALL CENTER REPORTED ROAD PR-303 IMPASSABLE DUE TO A FALLEN TREE IN SECT EL FOSFORO NEAR COLMADO MOROCO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

690 
WGCA52 TJSJ 271154
FFWSJU
PRC023-055-067-079-125-271500-
/O.NEW.TJSJ.FF.W.0072.221027T1154Z-221027T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
754 AM AST Thu Oct 27 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Cabo Rojo County in Puerto Rico...
  Guanica County in Puerto Rico...
  Hormigueros County in Puerto Rico...
  Lajas County in Puerto Rico...
  San German County in Puerto Rico...

* Until 1100 AM AST.

* At 754 AM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 1799 6721 1802 6717 1804 6721 1807 6718
      1808 6720 1811 6718 1817 6719 1815 6716
      1815 6709 1817 6705 1814 6698 1804 6698
      1802 6688 1795 6686 1793 6696 1797 6699
      1797 6706 1795 6710 1797 6717 1793 6720

FLASH FLOOD...RADAR INDICATED

$$

CAM
3 follow-up statements
560 
WGCA72 TJSJ 271258
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
858 AM AST Thu Oct 27 2022

PRC023-055-067-079-125-271500-
/O.CON.TJSJ.FF.W.0072.000000T0000Z-221027T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabo Rojo PR-Guanica PR-Hormigueros PR-Lajas PR-San German PR-
858 AM AST Thu Oct 27 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 AM AST THIS 
MORNING FOR CABO ROJO, GUANICA, HORMIGUEROS, LAJAS AND SAN GERMAN 
COUNTIES...

At 858 AM AST, Doppler radar and satellite images indicate that 
thunderstorms were producing heavy rain across the warned area, and 
a second round of heavy rain is rapidly approaching the area. 
Between 1 and 3 inches of rain have fallen. Additional rainfall 
amounts of 1 to 2 inches are possible in the warned area. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and Satellite data.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 1799 6721 1802 6717 1804 6721 1807 6718
      1808 6720 1811 6718 1817 6719 1815 6716
      1815 6709 1817 6705 1814 6698 1804 6698
      1802 6688 1795 6686 1793 6696 1797 6699
      1797 6706 1795 6710 1797 6717 1793 6720

FLASH FLOOD...SATELLITE AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CAM
858 
WGCA52 TJSJ 271414
FFWSJU
PRC023-055-067-079-125-271700-
/O.EXT.TJSJ.FF.W.0072.000000T0000Z-221027T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1014 AM AST Thu Oct 27 2022

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Cabo Rojo County in Puerto Rico...
  Guanica County in Puerto Rico...
  Hormigueros County in Puerto Rico...
  Lajas County in Puerto Rico...
  San German County in Puerto Rico...

* Until 100 PM AST.

* At 1014 AM AST, Heavy rain will continue to move inland across the 
  warned area over the next few hours, therefore the Flash Flood 
  Warning has been extended. Additional rainfall amounts of 1 to 3 
  inches are possible in these municipalities. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Satellite estimates and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 1799 6721 1802 6717 1804 6721 1807 6718
      1808 6720 1811 6718 1817 6719 1815 6716
      1815 6709 1817 6705 1814 6698 1804 6698
      1802 6688 1795 6686 1793 6696 1797 6699
      1797 6706 1795 6710 1797 6717 1793 6720

FLASH FLOOD...SATELLITE AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ER
146 
WGCA72 TJSJ 271652
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1252 PM AST Thu Oct 27 2022

PRC023-055-067-079-125-271702-
/O.EXP.TJSJ.FF.W.0072.000000T0000Z-221027T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabo Rojo PR-Guanica PR-Hormigueros PR-Lajas PR-San German PR-
1252 PM AST Thu Oct 27 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1 PM AST THIS AFTERNOON FOR 
CABO ROJO, GUANICA, HORMIGUEROS, LAJAS AND SAN GERMAN COUNTIES...

However, moderate showers continue to affect these areas. Please 
continue to heed remaining road closures.

A Flood Watch remains in effect until 800 PM AST Friday for portions 
of Puerto Rico and Virgin Islands.

LAT...LON 1799 6721 1802 6717 1804 6721 1807 6718
      1808 6720 1811 6718 1817 6719 1815 6716
      1815 6709 1817 6705 1814 6698 1804 6698
      1802 6688 1795 6686 1793 6696 1797 6699
      1797 6706 1795 6710 1797 6717 1793 6720

$$

ERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 27, 3:48 AM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Oct 27, 3:48 AM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
448 AM AST Thu Oct 27 2022

.SYNOPSIS..Wet and unstable weather conditions are expected to
prevail throughout the rest of the workweek due to an upper-level
trough and lingering surface trough over the region. A Flash Flood
Watch continues in effect through this evening for PR and the USVI.

&&

.SHORT TERM...Today through Saturday...

A Flash Flood Watch is in effect for Puerto Rico and the U.S. Virgin
Islands through this evening. Please refer to the latest Flash Flood
Watch (FFASJU) for more information

An unsettled weather pattern will continue today across the region
as an upper-level trough and associated surface trough continues to
promote moisture pooling across the islands. However, the upper-
level trough is gradually weakening and 500 mb temperatures are
expected to remain around -5.5C through the short term period.
Meanwhile, a weak upper-level ridge will gradually build across the
eastern Caribbean and a surface high pressure over the central
Atlantic will promote moderate southeasterly trades across the
region. This scenario suggest a slow drying pattern through the
weekend, with PWAT values forecasted to decrease from around 2.30
inches today to near 2.00 inches on Saturday. Regardless, this
moisture content is still above normal values, and showers and
thunderstorms are expected to develop each day in diurnal activity.
Today should be the wettest day, in terms of areal coverage across
all islands. Then, a more seasonable pattern is expected on Friday
and Saturday with nighttime convection favoring the windward areas
of the islands, followed by afternoon convection downwind of the
islands and across portions of the interior and western PR.

.LONG TERM...Sunday through Friday...

The inherited forecast is still on track. On Sunday, expect
another moisture surge to reach the forecast area, as the low-
pressure system approaches. This wet pattern will prevail through
the first part of the workweek. Latest model run is suggesting
that Tuesday will be the peak of the event, with moisture contents
reaching 2 inches. The National Hurricane Center is monitoring
this system and is giving it a 50% chance of development within
the next five days. At this time, the system does not represent a
direct impact on the local islands other than an increase in
moisture content across the region. The main threats with this
event are flooding and mudslides, due to how saturated the soils
are. Urban and small stream flooding is very likely with the
passage of this weather feature. Expect Wednesday to be a
transition day, as models suggest a more seasonal weather pattern
through at least Friday.

&&

.AVIATION...Sct-Num SHRA with Isold TSRA will continue to affect the
regional waters and the local flying area today, as a tropical wave
continues to cross the region while interacting with an upper-level
trough. SCT ocnl bkn lyrs nr FL025..FL050...BKN-OVC lyrs btw FL080-
FL120. Winds will increase from the east-southeast at 10 to 15 kts
with sea breeze variations aft 14Z.

&&

.MARINE...Increasing winds and the passage of a tropical wave
across the Caribbean waters will maintain choppy seas today, mainly
across the offshore Caribbean waters and the Mona Passage. As a
result, small craft operators should exercise caution due to seas up
to 6 feet and east to southeasterly winds near 20 knots. Please
refer to the latest Coastal Waters Forecast (CWFSJU) issued by WFO
San Juan PR for latest updates.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flood Watch through this evening for PRZ001>013.

VI...Flood Watch through this evening for VIZ001-002.

&&

SHORT TERM...DS
LONG TERM....MMC
AVIATION...LIS
Hazardous weather outlook, Oct 27, 4:50 AM CDT, 2 hours 4 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
520 AM AST jueves 27 de octubre de 2022

AMZ710>745-PRZ001>013-280930-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas costeras cercanas y lejanas a la costa del Atlantico y del
Caribe-
520 AM AST jueves 27 de octubre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.Rayos...Tronadas de aisladas a dispersas se esperan a traves de
Puerto Rico, Culebra y Vieques. Este atento a las tronadas en su
area y este preparado para refugiarse.

.Lluvia Excesiva...Una Vigilancia de Inundaciones repentinas esta en
efecto hasta temprano en la noche. Por favor refierase a la ultima
vigilancia de inundaciones (FFASJU) para mayor informacion.

. Vientos...Se esperan condiciones ventosas a traves de las aguas
locales y las aguas costeras del sur de Puerto Rico. Asegure objetos
que esten sueltos.

.Condiciones Maritimas...Los operadores de embarcaciones pequenas
deben ejercer precausion a traves de la mayoria de las aguas locales
debido a vientos de hasta 20 nudos. Oleaje de hasta 6 pies a traves
de las aguas del Caribe y Pasaje de la Mona.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en las zonas de olas rompientes para la mayoria de las
playas de Puerto Rico incluyendo Culebra y Vieques.

.DIAS DOS A SIETE...jueves a martes

Un riesgo moderado de inundaciones repentinas continuara a traves de
las playas de las islas hasta la proxima semana. Se esperan
inundaciones urbanas y de pequenos riachuelos cada tarde a traves
del interior y oeste de Puerto Rico debido a tronadas.

.Comunicado sobre informacion reportada por observadores...

Se recomienda a los observadores a reportar. Por favor, brinde toda
la informacion relacionada a inundaciones al Servicio Nacional de
Meteorologia.

AMZ715-725-VIZ001-002-280930-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
520 AM AST jueves 27 de octubre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.DIA UNO...Hoy y Esta Noche

.Rayos... Se esperan tronadas aisladas a traves de las Islas
Virgenes Americanas. Este atento a las tronadas en su area y este
preparado para refugiarse.

.Lluvia Excesiva...Una Vigilancia de Inundaciones repentinas esta en
efecto hasta temprano en la noche. Por favor refierase a la ultima
vigilancia de inundaciones (FFASJU) para mayor informacion.

. Vientos...Se esperan condiciones ventosas a traves de las aguas
locales.

.Condiciones Maritimas...Los operadores de embarcaciones pequenas
deben ejercer precausion a traves de la mayoria de las aguas locales
debido a los vientos de hasta 20 nudos. Oleaje de hasta 6 pies a
traves de las aguas del Caribe y Pasaje de la Mona.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en las zonas de olas rompientes, particularmente a
traves de la mayoria de las playas de Santa Cruz y las playas del
oeste de St. Thomas.

.DIAS DOS A SIETE...viernes hasta miercoles

El riesgo moderado de inundaciones continuara a traves de las playas
de las islas hasta la proxima semana.

.Comunicado sobre informacion reportada por observadores...

Se recomienda a los observadores a reportar. Por favor, brinde toda
la informacion relacionada a inundaciones al Servicio Nacional de
Meteorologia.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 8:15 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 26, 8:42 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 26, 9:30 PM CDTAreal Flood WarningJSJ5 hr
Oct 26, 10:01 PM CDTAreal Flood WarningJSJ8 hr
Oct 27, 4:54 AM CDTAreal Flood AdvisoryJSJ2 hr
Oct 27, 6:04 AM CDTAreal Flood WarningJSJ3 hr
Oct 27, 8:10 AM CDTFlash Flood WarningJSJ7 hr
Oct 27, 8:56 AM CDTFlash Flood WarningJSJ9 hr
Oct 27, 9:25 AM CDTFlash Flood WarningJSJ10 hr
Oct 27, 11:15 AM CDTFlash Flood WarningJSJ8 hr
Oct 27, 11:18 AM CDTFlash Flood WarningJSJ6 hr
Oct 27, 11:40 AM CDTFlash Flood WarningJSJ3 hr
Oct 27, 4:21 PM CDTAreal Flood WarningJSJ9 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.